Virginia, 2014

Damaging Winds in Virginia, June 18, 2014

June 18, 2014 · NWS LWX · 9 events in 2 counties and zones

A weak cold front moved across the Mid Atlantic region while hot and humid conditions led to a unstable environment. Showers and thunderstorms formed in vicinity of the front in the afternoon and some thunderstorms led to damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$6,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front moved across the Mid Atlantic region while hot and humid conditions led to a unstable environment. Showers and thunderstorms formed in vicinity of the front in the afternoon and some thunderstorms led to damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 8:50 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 18, 8:50 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
950 PM EDT WED JUN 18 2014

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHEASTERN STATES THROUGH
TONIGHT. A WEAK COLD FRONT WILL MOVE INTO THE REGION FROM THE
NORTHWEST ON THURSDAY AND WILL STALL JUST SOUTH OF THE AREA FRIDAY
INTO THE WEEKEND. ANOTHER WEAK COLD FRONT APPROACHES THE REGION NEXT
WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
...UPDATE TO MENTION A SEVERE THUNDERSTORM WATCH NUMBER 329 IN
EFFECT UNTIL 5 AM FOR PORTIONS OF NORTHERN MARYLAND...EASTERN WEST
VIRGINIA AND THE NORTHERN SHENANDOAH VALLEY OF VIRGINIA. PREVIOUS
DISCUSSION FOLLOWS...

A WEAK CAPPING INVERSION BETWEEN 5KFT AND 10KFT HAS KEPT
CONVECTION LIMITED THIS EVENING. HOWEVER...A SURFACE TROUGH
OVERHEAD WILL CONTINUE TO BRING THE THREAT FOR ISOLATED SHOWERS
AND THUNDERSTORMS THIS EVENING. HIGH AMOUNTS OF INSTABILITY ABOVE
THE INVERSION DOES POSE THE THREAT FOR LOCALLY STRONG TO SEVERE
STORMS IN ANY CONVECTION THAT DOES DEVELOP. A MORE ORGANIZED AREA
OF CONVECTION IS TRACKING INTO PENNSYLVANIA AND WEST VIRGINIA THIS
EVENING.

THIS ACTIVITY IS ASSOCIATED WITH AN UPPER-LEVEL DISTURBANCE THAT
IS TRACKING WEST TO EAST AND IT IS LOCATED AHEAD OF A SURFACE COLD
FRONT OVER UPSTATE NEW YORK. THE COLD FRONT WILL BEGIN TO DROP
SOUTH TONIGHT BUT IT WILL REMAIN WELL TO OUR NORTH. THE UPPER-
LEVEL DISTURBANCE SHOULD PASS BY TO OUR NORTH OVER PENNSYLVANIA
LATE TONIGHT. THEREFORE...MOST OF THE SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO REMAIN TO OUR NORTH. HOWEVER...THESE STORMS HAVE
DEVELOPED A STRONG COLD POOL AND MORE DEVELOPMENT SOUTH AND EAST
OF THE COLD POOL IS EXPECTED OVERNIGHT DUE TO THE UNSTABLE
AIRMASS OVERHEAD. THEREFORE...SHOWERS AND THUNDERSTORMS ARE
POSSIBLE LATE TONIGHT...ESPECIALLY ACROSS THE NORTHERN AND WESTERN
PORTIONS OF THE CWA. ANY THUNDERSTORMS THAT DO DEVELOP MAY
CONTAIN GUSTY WINDS AND HAIL. WARM AND HUMID CONDITIONS WILL
CONTINUE TONIGHT WITH MIN TEMPS RANGING FROM THE 60S IN THE
MOUNTAINS TO THE MID 70S IN WASHINGTON AND BALTIMORE.

THE COLD FRONT WILL DROP SOUTH TOWARD NORTHERN MARYLAND THURSDAY
WHILE ANOTHER UPPER-LEVEL DISTURBANCE TRACKS FARTHER SOUTH THROUGH
OUR AREA. A WARM AND HUMID AIRMASS WILL LEAD TO MORE
INSTABILITY...CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP.
SHOWER AND THUNDERSTORMS COVERAGE WILL BE MORE EXTENSIVE THAN
RECENT DAYS.

TEMPS A FEW LESS DEGREES THURSDAY WITH 18C 850MB TEMPS COMPARED
TO 20C TODAY. FURTHERMORE...SHOULD PRECIP BE GOING ON DURING THE
DAY...OR CLOUD COVER THICK ENOUGH...MAX TEMPERATURES COULD BE
SEVERAL DEGREES LESS (PERHAPS UPR 80S).

&&

.SHORT TERM /THURSDAY NIGHT/...
COLD FRONT/BOUNDARY STALLS SOUTH OF THE AREA THURSDAY NIGHT THROUGH
FRIDAY WITH A QUIET PERIOD IN AN OTHERWISE ACTIVE SPELL. BRIEF COOL
DOWN THAT CONTINUES INTO THE WEEKEND (AS LONG AS THE BOUNDARY STAYS
SOUTH). WILL NEED TO LOOK OUT FOR SHORTWAVES RIDING THE
BOUNDARY...SUCH AS THE 12Z ECMWF SOLUTION WITH A FRIDAY
NIGHT/SATURDAY MORNING WAVE CROSSING THE AREA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
COMBINED MOIST WARM AIRMASS ALONG WITH A QUASI-STATIONARY
BOUNDARY AND WEAK PVA CONTINUES TO SUPPORT A CHANCE OF SHOWERS AND
AFTERNOON THUNDERSTORMS THROUGH THE PERIOD. SURFACE LOW PRESSURE
CENTER TRACKING EAST ALONG THE BOUNDARY WILL SUPPORT THE ENHANCED
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS WEDNESDAY.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING. AN ISOLATED
THUNDERSTORM CANNOT BE RULED OUT...BUT COVERAGE WILL BE LIMITED.
ORGANIZED THUNDERSTORM COMPLEX COULD APPROACH THE TERMINALS LATE
TONIGHT INTO EARLY THURSDAY MORNING. MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THURSDAY
AFTERNOON. THE FRONTAL BOUNDARY DROPS SOUTH OF THE TERMINALS
THURSDAY NIGHT AND FRIDAY BEFORE DRIFTING NORTH THIS WEEKEND.

&&

.MARINE...
ORGANIZED THUNDERSTORM SYSTEM COMPLEX POSSIBLY REACHES THE WATERS
LATE TONIGHT INTO THURSDAY MORNING. MORE SHOWERS AND THUNDERSTORMS
ARE LIKELY THURSDAY AFTERNOON. A FRONTAL BOUNDARY DROPS SOUTH OF
THE WATERS THURSDAY NIGHT INTO THE WEEKEND. NO SCA IN THE OUTLOOK
PERIOD.

&&

.CLIMATE...
A RECORD HIGH TEMPERATURE WAS REPORTED AT REAGAN NATIONAL AIRPORT
YESTERDAY. THE HIGH WAS 97 DEGREES AND THIS SURPASSES THE OLD
RECORD OF 95 DEGREES SET IN 1991...1957...AND 1945.

RECORD HIGH TEMPERATURES WERE CHALLENGED THIS AFTERNOON...BUT SO
FAR NONE HAVE BEEN TIED OR BROKEN. THE LIST BELOW SHOWS THE RECORD
HIGHS ALONG WITH THE HIGH TEMPERATURES SO FAR TODAY.

KBWI: RECORD HIGH: 97 IN 1957. HIGH TODAY: 96
KDCA: RECORD HIGH: 97 IN 1944. HIGH TODAY: 95
KIAD: RECORD HIGH: 94 IN 2007. HIGH TODAY: 91

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ/BJL
SHORT TERM...BAJ
LONG TERM...CEM
AVIATION...BAJ/BJL
MARINE...BAJ/BJL
CLIMATE...BJL
Hazardous weather outlook, Jun 18, 10:31 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1131 PM EDT WED JUN 18 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1131 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHERN
MARYLAND...EASTERN WEST VIRGINIA AND THE NORTHERN SHENANDOAH
VALLEY OF VIRGINIA UNTIL 5 AM. THUNDERSTORMS ARE EXPECTED TONIGHT
AND SOME STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS...PARTICULARLY
IN AND NEAR THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY. A FEW THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL...ESPECIALLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1131 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHERN
MARYLAND...EASTERN WEST VIRGINIA AND THE NORTHERN SHENANDOAH
VALLEY OF VIRGINIA UNTIL 5 AM. THUNDERSTORMS ARE EXPECTED TONIGHT
AND SOME STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS...PARTICULARLY
IN AND NEAR THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY. A FEW THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE
HAIL...ESPECIALLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT TONIGHT AND IT MAY BE NEEDED
THURSDAY.

In the hours before

Local storm report, Jun 18, 9:56 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1056 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND DMG     1 ESE OELLA             39.27N  76.77W
06/18/2014                   BALTIMORE          MD   TRAINED SPOTTER

            LOTS OF TREE DEBRIS - SOME BRANCHES AS BIG AS 1.5
            INCHES IN DIAMETER

&&

EVENT NUMBER LWX1400471

AEB

The radar

The Sterling radar (KLWX), 27 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince William

When
June 18, 10:33 PM EST
Where
Prince William County, 0.54 mi E of Longview
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Newspaper
Coordinates
38.730, -77.460

There were trees down and some on one house.

Thunderstorm Wind, Prince William

When
June 18, 10:33 PM EST
Where
Prince William County, 0.58 mi E of Buckhall
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
38.731, -77.419

There were 18 inch to two feet in diameter trees twisted and blown down.

Thunderstorm Wind, Prince William

When
June 18, 10:35 PM EST
Where
Prince William County, Limstrong
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$250
Reported by
Public
Coordinates
38.720, -77.470

There was a large tree on a house near Prince William County Fairgrounds.

Thunderstorm Wind, Prince William

When
June 18, 10:38 PM EST
Where
Prince William County, 0.88 mi SE of Buckhall
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Newspaper
Coordinates
38.720, -77.420

There were several trees down.

Thunderstorm Wind, Fairfax

When
June 18, 11:11 PM EST
Where
Fairfax County, 1.23 mi WSW of Bucknell Manor
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
38.763, -77.101

There were many trees down along Bed Rock Drive.

Thunderstorm Wind, Fairfax

When
June 18, 11:12 PM EST
Where
Fairfax County, 0.03 mi NE of Bucknell Manor
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Public
Coordinates
38.770, -77.079

There were several five to six inch in diameter branches down from the top of trees.

Thunderstorm Wind, Fairfax

When
June 18, 11:15 PM EST
Where
Fairfax County, 0.41 mi SSW of New Alexandria
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Broadcast Media
Coordinates
38.764, -77.053

There was a tree down blocking both directions of GW Parkway between Belle View Blvd and Morningside Lane.

Thunderstorm Wind, Fairfax

When
June 18, 11:15 PM EST
Where
Fairfax County, 0.51 mi NW of New Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
38.775, -77.057

There were numerous trees down and power out in the Belle View neighborhood. Two trees struck homes.

Thunderstorm Wind, Fairfax

When
June 18, 11:17 PM EST
Where
Fairfax County, 0.39 mi SSW of Belle Haven
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.775, -77.072

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529555, 529556, 529558, 529559, 529560, 529561, 529562, 529563, 529564.